Alert archive / Oklahoma / Flash Flood Warnings in 2013

Flash Flood Warning 6, NWS Tulsa, OK

May 10, 20135 counties in Oklahoma

NWS Tulsa, OK issued this flash flood warning at May 10, 2013, 12:52 AM CDT for 5 counties in Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2013, 12:52 AM CDT (05:52 UTC)
Expired
May 10, 2013, 5:00 AM CDT
In force
4 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, OK, Delaware County, OK, Mayes County, OK, Rogers County, OK, Wagoner County, OK

The radar

The Tulsa radar (KINX), 38 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2013-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2013-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1015 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

365 
WGUS54 KTSA 100552
FFWTSA
OKC021-041-097-131-145-101000-
/O.NEW.KTSA.FF.W.0006.130510T0552Z-130510T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
1252 AM CDT FRI MAY 10 2013

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN CHEROKEE COUNTY IN EAST CENTRAL OKLAHOMA...
  NORTHERN WAGONER COUNTY IN NORTHEAST OKLAHOMA...
  SOUTH CENTRAL ROGERS COUNTY IN NORTHEAST OKLAHOMA...
  SOUTHERN DELAWARE COUNTY IN NORTHEAST OKLAHOMA...
  SOUTHERN MAYES COUNTY IN NORTHEAST OKLAHOMA...

* UNTIL 500 AM CDT

* AT 1251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE WARNED AREA. LOCALIZED 
  AREAS OF 2 TO 3 INCHES OF RAINFALL HAVE ALREADY OCCURRED WITH AN   
  ADDITIONAL 2 INCHES POSSIBLE.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
  CHOUTEAU...INOLA...KANSAS...LEACH...LOCUST GROVE...OAKS...ONETA...
  PEGGS...ROSE AND TWIN OAKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TULSA.

&&

LAT...LON 3634 9469 3605 9489 3602 9571 3615 9574

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at May 9, 11:51 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, May 9, 11:51 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1151 PM CDT THU MAY 9 2013

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
SHOWERS AND THUNDERSTORMS CONTINUE ALONG WEAK FRONTAL ZONE
STRETCHING FROM NW CORNER OF ARKANSAS TO NEAR I-40 IN CENTRAL OK.
BOUNDARY WILL SLOWLY MOVE SOUTH OVERNIGHT INTO FRI AM. MVFR
CONDITIONS WILL LIKELY PREVAIL ALONG AND SOUTH OF FRONT THROUGH
TONIGHT WITH AT LEAST LOCAL IFR. TREND WILL BE TO VFR AT ALL
LOCATIONS BY FRIDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 926 PM CDT THU MAY 9 2013/

..UPDATE...

DISCUSSION...
EVENING CONVECTION HAS LARGELY FOCUSED ALONG A DIFFUSE FRONTAL
ZONE AND WITHIN A WEAK SHEAR ENVIRONMENT PROLONGED BACK BUILDING
HAS DEVELOPED WITHIN THE SOUTHWESTERLY LOW LEVEL FLOW. THIS HAS
RESULTED IN HEAVY RAIN ACROSS FAR NW AR...AND WHILE RECENT RADAR
TRENDS SUGGEST THE HEAVIEST RAINS ARE DIMINISHING IN
COVERAGE...ANY FURTHER RAINFALL IN THIS AREA WILL QUICKLY BECOME
RUN-OFF. FURTHER SOUTHWEST THE CONVECTION ALONG THE BOUNDARY HAS
ALSO SHOWN A WEAKENING TREND WITH A STABILIZING BOUNDARY LAYER.
PRECIP CHANCES FOR THE REMAINDER OF THE NIGHT REMAIN MUDDLED AS
THE MID LEVEL TROUGH AXIS CURRENTLY NW-SE THROUGH KS CONTINUES TO
ROTATE TOWARD THE REGION. SHORT TERM MODEL DATA CONTINUES TO
INSIST IN CONTINUED CONVECTION OVERNIGHT. THE ONLY LIMITING FACTOR
APPEARS TO BE THE LARGELY OVERTURNED NATURE OF THE AIRMASS...SO WE
WILL TREND THE FORECAST TOWARD CONTINUED PRECIP CHANCES OVERNIGHT
WITH THE HIGHEST COVERAGE ALONG THE WEAK FRONTAL ZONE. ANY SVR
THREAT LOOKS LIMITED AT BEST. THE UPDATE WILL ADJUST POPS BASED ON
THE THIS SCENARIO...AND MAKE MINOR CLOUD AND TEMPERATURE
ADJUSTMENTS AS ONGOING CONVECTION HAS IMPACTS LOW TEMPS ALREADY IN
A FEW LOCATIONS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...14
Hazardous weather outlook, May 10, 12:37 AM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1237 AM CDT FRI MAY 10 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1237 AM CDT FRI MAY 10 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...ALONG THE HIGHWAY 412 CORRIDOR IN NORTHEAST OKLAHOMA
               AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...CRITICAL.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A LINE OF THUNDERSTORMS WILL CONTINUE EARLY THIS FRIDAY MORNING
ACROSS PORTIONS OF NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS...AHEAD OF A COLD FRONT THAT IS SLOWLY SAGGING SOUTHWARD.
THE STORMS WERE GENERALLY LOCATED ALONG THE HIGHWAY 412 CORRIDOR
EAST OF TULSA. INDIVIDUAL STORM MOVEMENTS WILL BE TO THE
NORTHEAST ALONG THE FRONTAL BOUNDARY...INCREASING THE POTENTIAL
FOR TRAINING THUNDERSTORMS AND FLASH FLOODING...ESPECIALLY OVER
AREAS THAT HAVE SEEN A LOT OF RAINFALL DURING THE PAST 18 TO 24
HOURS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...NO HAZARDS.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORMS WILL CONTINUE ON FRIDAY ALONG AND SOUTH OF
THE SLOW MOVING COLD FRONT...GENERALLY SOUTH OF INTERSTATE 40. A
STRONG COLD FRONT ARRIVES LATE SATURDAY WITH LOW THUNDERSTORM
CHANCES ACCOMPANYING THE FRONTAL PASSAGE. WARMER TEMPERATURES WILL
RETURN BY MID NEXT WEEK ALONG WITH A RETURN OF THUNDERSTORM
CHANCES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 12:22 AM CDTFlash Flood WarningTSAAdair, Cherokee, Delaware4 hr
May 10, 2:10 AM CDTAreal Flood AdvisoryTSAAdair65 min
May 10, 2:29 AM CDTRiver Flood AdvisoryTSACherokee, Delaware19 hr
May 10, 4:22 AM CDTAreal Flood WarningTSAAdair, Cherokee, Delaware8 hr
May 10, 6:20 AM CDTRiver Flood WarningTSAAdair29 hr
May 10, 6:20 AM CDTRiver Flood WarningTSACherokee54 hr
May 10, 12:28 PM CDTAreal Flood WarningTSAAdair, Cherokee, Delaware12 hr

Nearby

Flash Flood Warnings in Oklahoma, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.